Alert archive / Florida / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 31, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 5, 2011, 7:54 AM EDT for Citrus County, Sumter County, Florida. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2011, 7:54 AM EDT (11:54 UTC)
- Expired
- Apr 5, 2011, 8:30 AM EDT
- In force
- 36 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
Counties Citrus County, FL, Sumter County, FL
The radar
The Tampa radar (KTBW), 131 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 8:00 AM EDT | TSTM WND DMG | 3 W Wildwood, FL | TREES WERE BLOWN DOWN AND WERE BLOCKING THE ROADWAY AT THE INTERSECTION OF INTERSTATE 75 AND THE FLORIDA TURNPIKE. TIME IS ESTIMATED OFF OF RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:41 AM EDT | Tornado Watch | SPC | 6 hr |
| Apr 5, 7:04 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 11.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 1941 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
753
WUUS52 KTBW 051154
SVRTBW
FLC017-119-051230-
/O.NEW.KTBW.SV.W.0031.110405T1154Z-110405T1230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
754 AM EDT TUE APR 5 2011
THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SUMTER COUNTY IN FLORIDA.
SOUTHEASTERN CITRUS COUNTY IN FLORIDA.
* UNTIL 830 AM EDT
* AT 749 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR INVERNESS...AND
MOVING EAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
INVERNESS.
LAKE PANASOFFKEE.
WILDWOOD.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 314 AND 329.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT
TUESDAY AFTERNOON FOR SOUTHWESTERN FLORIDA.
&&
LAT...LON 2895 8194 2877 8194 2863 8196 2871 8239
2897 8232 2897 8222
TIME...MOT...LOC 1154Z 282DEG 46KT 2882 8226
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 7:15 AM EDT, 39 minutes earlier.
Area forecast discussion, Apr 5, 7:15 AM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
715 AM EDT TUE APR 5 2011
...SEVERE THUNDERSTORM WATCH 105 IS IN EFFECT UNTIL 2 PM EDT FOR
MOST OF WEST CENTRAL FLORIDA...
...TORNADO WATCH 102 CONTINUES FOR LEVY AND CITRUS COUNTIES
THROUGH 10 AM EDT...
.UPDATE...
SEVERE THUNDERSTORM WATCH 105 HAS BEEN ISSUED FOR
HERNANDO AND SUMTER COUNTIES SOUTH THROUGH SARASOTA...DESOTO AND
HIGHLANDS COUNTIES. THIS WILL BE IN EFFECT THROUGH 2 PM EDT. WILL
UPDATE THE ZONES AND COASTALS SHORTLY TO INCLUDE THE WATCH
HEADLINE. TORNADO WATCH 102 CONTINUES FOR LEVY AND CITRUS COUNTIES
THROUGH 10 AM EDT.
&&
.PREV DISCUSSION... /ISSUED 248 AM EDT TUE APR 5 2011/
UPDATE...FOR THE ANTICIPATION OF THE POTENTIAL FOR SEVERE
WEATHER...TORNADO WATCH 102 HAS BEEN ISSUED FOR LEVY AND CITRUS
COUNTY. THE WATCH WILL BE IN EFFECT UNTIL 10 AM THIS MORNING.
PREV DISCUSSION... /ISSUED 147 AM EDT TUE APR 5 2011/
.STRONG TO SEVERE STORMS POSSIBLE THROUGH THIS AFTERNOON...
.CORRECTED FOR PRELIMINARY POINT TEMPS/POPS...
SHORT TERM (TODAY THROUGH THURSDAY)...WEATHER PATTERN IS
EXPECTED TO QUICKLY DETERIORATE LATER THIS MORNING AS A COLD FRONT
APPROACHES THE AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
PUSH INTO THE NATURE COAST BEFORE SUNRISE AND TRACK SOUTH THROUGH
THE CWA THROUGH THE AFTERNOON. AS IT STANDS RIGHT NOW...THE AREA
IS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. MODEL DYNAMICS
FOR THIS MORNING/AFTERNOON DO LOOK TO SUPPORT SOME ISOLATED STRONG
TO SEVERE STORMS AHEAD OF THE COLD FRONT...ESPECIALLY SINCE THAT
DEW POINTS ARE MAINTAINING IN THE LOW 70S ACROSS MUCH OF THE CWA
AND COASTAL WATERS. FORECAST SB CAPES LOOK TO CLIMB TO AROUND
2500-3000 J/KG...LI DIPPING INTO THE -6 TO -8 RANGE...STRONG LOW
LEVEL FLOW...AND MODERATELY STEEP LAPSE RATES. SHEAR VALUES ARE
NOT INCREDIBLE IMPRESSIVE SO MAIN THREAT TODAY WILL BE STRONG
DAMAGING WINDS.
WITH THE FRONT PUSHING SOUTH BY TONIGHT...HIGH PRESSURE WILL
ESTABLISH BACK OVER THE REGION AND HELP A MUCH DRIER AIR MASS SETTLE
IN FOR THE REST OF THE PERIOD. STILL EXPECT A SHOT OF SOME COLD AIR
ADVECTION FOR TOMORROW MORNING. TEMPS COULD DIP INTO THE UPPER 30 IN
PARTS OF THE NATURE COAST...WITH VALUES IN THE MID TO UPPER 50S
FURTHER SOUTH. HOWEVER...TEMPS WILL QUICKLY REBOUND DURING THE
AFTERNOON AND CONTINUE TO RISE THROUGH THURSDAY.
LONG TERM (THURSDAY NIGHT-MONDAY)... A SUMMER-LIKE WEATHER
PATTERN WILL BE ESTABLISHED OVER THE AREA THROUGH THE EXTENDED
PERIOD. SURFACE RIDGING WILL HOLD ACROSS THE SOUTHWEST ATLANTIC
AND PROVIDE AN EASTERLY FLOW. IT WILL HOLD OFF AN APPROACHING COLD
FRONT LATE THIS WEEK AND ALLOW FOR NO AIRMASS CHANGE. ALOFT THE
500 MB RIDGE WILL STRENGTHEN ABOVE 590DM BY LATE WEEK AND REMAIN
IN CONTROL THROUGH NEXT WEEK. WITH 850MB TEMPS OF +16C AND
HIGHER...MAX TEMPS WILL EASILY CLIMB INTO THE LOWER 90S INLAND AND
MID TO UPPER 80S ALONG THE COAST. A DAILY SEABREEZE WILL
DEVELOP...BUT NO MORE THAN JUST ISOLATED CONVECTION ALONG THE SEA
BREEZE WITH PWATS REMAINING LOW...IN LINE WITH CLIMATOLOGY FOR
THIS TIME OF YEAR.
AVIATION...AN APPROACHING COLD FRONT WILL BRING A QUICK INCREASE
TO SURFACE WINDS AND THEY WILL BECOME SUSTAINED AT 12 TO 15 KTS BY
MORNING AND THEN HOLD STRONG THROUGH THE DAY FROM THE SOUTHWEST.
WINDS WILL FURTHER INCREASE BEHIND THE COLD FRONT AFTER
18Z...SUSTAINED UP TO 18KTS WITH GUSTS UP TO 26 KTS. VFR
CONDITIONS WILL GIVE WAY TO A LINE OF TSRA WHICH WILL PRODUCE AT
LEAST MVFR CONDITIONS AROUND 12Z IN THE NORTH AND AROUND 17Z IN
THE SOUTH. VFR RETURNS IN THE EVENING BY 00Z WITH HIGH PRESSURE
BUILDING IN WHICH WILL DIMINISH WINDS TOO.
MARINE...A COLD FRONT WILL TRAVERSE THE COASTAL WATERS TODAY
BRING SHOWERS AND THUNDERSTORMS ALONG AND JUST AHEAD OF THE
BOUNDARY. WINDS NEAR THE FRONT WILL CONTINUE TO INCREASE TO THE
20 TO 25 KNOT RANGE WITH THE SEAS BUILDING TO THE 4 TO 6 FT RANGE
OFF SHORE AND 3 TO 5 NEAR SHORE. THE FRONT IS EXPECTED TO PUSH
SOUTH OF THE REGION BY TONIGHT WITH WINDS AND SEAS SUBSIDING
THROUGH TOMORROW.
FIRE WEATHER...SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON ALONG A COLD FRONT. THE FRONT WILL PASS SOUTH OF THE
REGION BY TONIGHT WITH A MUCH DRIER AIR MASS ESTABLISHING OVER THE
REGION BY TOMORROW. LOW RH'S CAN BE EXPECTED FOR WEDNESDAY BUT
FUEL MOISTURE SHOULD BE RATHER HIGH FROM THE PREVIOUS DAYS RAIN.
LOW LEVEL MOISTURE WILL INCREASE STEADILY THROUGH THE END OF THE
WEEK AFTER WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 75 54 80 60 / 70 0 0 0
FMY 81 60 84 64 / 60 10 0 0
GIF 79 53 80 58 / 70 0 0 0
SRQ 74 55 80 60 / 70 0 0 0
BKV 73 43 80 51 / 70 0 0 0
SPG 73 60 77 64 / 70 0 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR BONITA
BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT
20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD
TO TARPON SPRINGS OUT 20 TO 60 NM-TAMPA BAY WATERS-TARPON
SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO
SUWANNEE RIVER OUT 20 TO 60 NM.
&&
SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM/AVIATION...35/JOHNSONHazardous weather outlook, Apr 5, 4:30 AM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 430 AM EDT TUE APR 5 2011 FLZ039-042-043-048>052-055>057-060>062-065-052230- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 430 AM EDT TUE APR 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS MORNING AND AFTERNOON AS A COLD FRONT PUSHES THROUGH THE AREA. STORMS TODAY WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...HAIL...DEADLY LIGHTNING AND HEAVY RAINFALL. DAMAGING WINDS WILL BE THE MAIN THREAT BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE. TREES...POWER LINES...AND POORLY CONSTRUCTED BUILDINGS WILL BE MOST AT RISK. THE THREAT WILL START DIMINISH NORTH TO SOUTH BY EARLY AFTERNOON. ...RIP CURRENT IMPACT... STRONG WEST WINDS TODAY WILL PRODUCE A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. IF CAUGHT IN A RIP CURRENT...DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT. ...WIND AND SEA IMPACT... STRONG STORMS...SOME BECOMING SEVERE...WILL PUSH THROUGH THE COASTAL WATERS THROUGH THIS MORNING AND AFTERNOON. THE MAIN THREAT WILL BE STRONG WIND GUSTS...POSSIBLY OVER GALE FORCE...WITH DEADLY LIGHTNING...HAIL...AND HEAVY RAINFALL. ISOLATED WATER SPOUTS WILL BE POSSIBLE AS WELL. AHEAD OF THE STORMS...STRONG GRADIENT FLOW OVER 20 KNOTS WILL POSE A RISK TO BOATERS TODAY. AS SUCH...A SMALL CRAFT ADVISORY IN EFFECT THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. BARRON
In the hours before
Local storm report, Apr 5, 6:30 AM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
630 AM EDT TUE APR 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 AM TSTM WND DMG CHIEFLAND 29.48N 82.86W
04/05/2011 LEVY FL LAW ENFORCEMENT
TREES DOWN BLOCKING THE ROADWAYS IN THE CITY OF
CHIEFLAND.
&&
COLSONLocal storm report, Apr 5, 6:43 AM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
643 AM EDT TUE APR 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM TSTM WND GST BRONSON 29.45N 82.64W
04/05/2011 E50 MPH LEVY FL FIRE DEPT/RESCUE
WINDS ESTIMATED AT 50 MPH WITH PEA SIZED HAIL IN BRONSON.
&&
COLSONLocal storm report, Apr 5, 7:01 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
701 AM EDT TUE APR 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM TSTM WND GST WILLISTON 29.37N 82.46W
04/05/2011 M52 MPH LEVY FL AWOS
THE AWOS AT THE WILLISTON AIRPORT HAD A WIND GUST OF 45
KNOTS.
&&
COLSONLocal storm report, Apr 5, 7:26 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
726 AM EDT TUE APR 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM MARINE TSTM WIND 33 WNW ANCLOTE GULF PAR 28.31N 83.31W
04/05/2011 M42 MPH GMZ870 XX MESONET
THE C14 BUOY MEASURED A WIND GUST OF 36 KNOTS.
&&
COLSONLocal storm report, Apr 5, 7:47 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
747 AM EDT TUE APR 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM TSTM WND DMG 2 SSE CRYSTAL RIVER 28.88N 82.59W
04/05/2011 CITRUS FL LAW ENFORCEMENT
TREES AND POWER LINES DOWN NEAR THE INTERSECTION OF
COUNTY ROAD 44 AND WEST WOODWARD PARK STREET.
&&
COLSONThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 10:04 PM EDT | Small Craft Advisory | TBW | 18 hr | |
| Apr 5, 5:43 AM EDT | Severe Thunderstorm Warning | TBW | Levy | 47 min |
| Apr 5, 5:47 AM EDT | Special Marine Warning | TBW | 58 min | |
| Apr 5, 6:31 AM EDT | Severe Thunderstorm Warning | TBW | Levy | 44 min |
| Apr 5, 6:43 AM EDT | Special Marine Warning | TBW | 62 min | |
| Apr 5, 7:12 AM EDT | Severe Thunderstorm Warning | TBW | Citrus, Levy, Sumter | 48 min |
| Apr 5, 7:20 AM EDT | Special Marine Warning | TBW | 85 min | |
| Apr 5, 7:28 AM EDT | Severe Thunderstorm Warning | TBW | Citrus, Hernando, Pasco, Sumter | 47 min |
| Apr 5, 7:47 AM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Pasco, Pinellas | 43 min |
| Apr 5, 8:15 AM EDT | Severe Thunderstorm Warning | TBW | Hernando, Pasco, Polk, Sumter | 30 min |
| Apr 5, 8:24 AM EDT | Special Marine Warning | TBW | 96 min | |
| Apr 5, 8:30 AM EDT | Special Weather Statement | TBW | Hillsborough, Pinellas | 45 min |
| Apr 5, 8:57 AM EDT | Severe Thunderstorm Warning | TBW | DeSoto, Hardee, Highlands, Hillsborough, Manatee, Polk and 1 more | 48 min |
| Apr 5, 9:46 AM EDT | Special Weather Statement | TBW | DeSoto, Hardee, Polk, Sarasota | 59 min |
| Apr 5, 9:53 AM EDT | Special Marine Warning | TBW | 67 min | |
| Apr 5, 10:33 AM EDT | Special Weather Statement | TBW | Charlotte, DeSoto, Hardee, Highlands | 42 min |
| Apr 5, 10:56 AM EDT | Special Marine Warning | TBW | 64 min | |
| Apr 5, 11:22 AM EDT | Special Weather Statement | TBW | Highlands, Lee | 38 min |
| Apr 5, 4:16 PM EDT | Small Craft Advisory | TBW | 6 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.